Massachusetts, 2015

Heavy Snow in Massachusetts, January 24, 2015

January 24, 2015 · NWS BOX · 9 events in 9 counties and zones

A low pressure system developed off the North Carolina coast and moved up the east coast of the United States, bringing snow to much of southern New England.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A low pressure system developed off the North Carolina coast and moved up the east coast of the United States, bringing snow to much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 23, 10:34 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jan 23, 10:34 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1034 PM EST FRI JAN 23 2015

.SYNOPSIS...
A COASTAL STORM WILL IMPACT MUCH OF THE REGION SATURDAY INTO
SATURDAY NIGHT WITH HEAVY SNOW AND A WINTRY MIX ACROSS PARTS OF
THE AREA. THE NEXT STORM IS EXPECTED TO TRACK WELL TO THE SOUTH ON
MONDAY WITH MAINLY DRY AND UNSEASONABLY COLD CONDITIONS EARLY NEXT
WEEK...WITH SOME OCEAN EFFECT SNOW SHOWERS ACROSS THE CAPE/ISLANDS
AND SOUTHEAST MASSACHUSETTS. HIGH PRESSURE BUILDS INTO THE REGION
LATE WEDNESDAY AND THURSDAY FOLLOWED BY A COLD FRONT NEXT FRIDAY.

&&

.NEAR TERM /UNTIL 3 AM SATURDAY MORNING/...

1030 PM UPDATE...

NO CHANGES MAJOR CHANGES TO ONGOING FORECAST FOR LATE THIS EVENING
INTO THE EARLY MORNING HOURS.

HAVE ADJUSTED TEMPS DURING THE PRE-DAWN HOURS PRIOR TO ONSET OF
SNOW. TEMPERATURES ACROSS THE CAPE AND THE ISLAND WILL WETBULB
WHEN PRECIP MOVES INTO SOUTHERN NEW ENGLAND SO HAVE ADDED A TRACE
TO LESS THAN A HALF OF AN INCH OF SNOW ACROSS THE CAPE AND THE
ISLANDS. SREF GUIDANCE AS WELL AS HRRR AND RAP SHOW HEAVY SNOW AT
ONSET ALLOWING FOR A THUMP OF SNOW. IN FACT CT AND RI MAY SEE
SNOWFALL RATES NEAR ONE INCH AN HOUR AS THE ONSET.

PREVIOUS DISCUSSION...
A BRIEF PERIOD OF RADIATIONAL COOLING THIS EVENING BEFORE HIGH
AND MID CLOUDS BEGIN TO SPILL OVER AND BECOME BKN- OVC BY
MIDNIGHT. LEANED SLIGHTLY ON THE COOL SIDE OF THE MOS TEMPS FOR
THE MINS OVERNIGHT TONIGHT. WILL HAVE TO WATCH THIS CLOSELY...AS
THE OVERNIGHT MINS WILL LIKELY SOMEWHAT DICTATE THE ABILITY TO
WARM /OR NOT/ AS PRECIP OVERSPREADS THE REGION DURING THE EARLY
MORNING HOURS. THIS MAY ALTER CURRENT THINKING IN WHERE THE
RAIN/SNOW/MIX LINES ULTIMATELY LIE.

&&

.SHORT TERM /3 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
*** COASTAL STORM BRINGS MIXED PRECIP...WINDS AND COASTAL FLOODING
 EARLY TOMORROW INTO TOMORROW EVENING ***

HIGHLIGHTS...

* STILL A BIT OF UNCERTAINTY.
* BEST CHANCE FOR HEAVY SNOW NORTH OF THE MASS PIKE AND WEST OF RT
  128...MAINLY IN THE WORCESTER HILLS TO SOUTHEAST NH AWAY FROM
  THE COAST.
* SOME ICE ACCUMULATION POSSIBLE ACROSS NORTHERN CT...RI AND
  SOUTHERN MA.
* STRONG WINDS FOR THE SOUTHEAST MA TOMORROW EVENING.

OVERVIEW AND UNCERTAINTY...
MODELS CONTINUE TO INDICATE RAPIDLY DEEPENING LOW PRES...BOMBING
FROM 980 AND HEADING TOWARD 960 AS IT MOVES NE OF THE BENCHMARK
SAT EVENING. WHILE THE TRACK IS GENERALLY WELL AGREED UPON
/SLIGHTLY INSIDE THE 40/70 MARK/ A RECENT NW SHIFT IN QPF...BUT
COLDER OVERALL PROFILES HAS BEEN NOTED...AND MAY BE LIKELY DUE TO
MODELS BETTER REALIZING THE CONVECTION NEAR THE GULF AND BETTER
RESULTING DOWNSTREAM RIDGING. GIVEN THIS...HAVE TRENDED TOWARD
LATEST ECMWF FOR THIS UPDATE...GIVEN IT SPLITS THE DIFFERENCE WELL
IN SHOWING THE COLDER NAM AND WARMER GFS...WITH A SLIGHT WEIGHT
TOWARD THE COLDER SOLUTION. THE PRIMARY UNCERTAINTY REMAINS THE
THERMAL PROFILES THOUGH...GIVEN THE LACK OF BLOCKING HIGH PRES
WITH COLD AIR TO THE N...AN EVER SO SLIGHT AND LIKELY MESO-SCALE
WAVER IS GOING TO SHIFT THE AXIS OF RAIN/SNOW/MIXED WINTRY PRECIP
SOMEWHAT. SO EVEN THOUGH HAVE TRENDED GRIDS TOWARD SLIGHTLY HIGHER
SNOW TOTALS GIVEN THE HIGHER QPF AND COLDER TREND...WILL STILL
NEED TO WATCH CLOSELY WHERE THE AXIS SETS UP...FOR NOW CONFIDENCE
IS HIGHEST WHERE WARNINGS WILL BE ISSUED...FROM NRN CT INTO NE
MA...WITH ADVISORIES TAPERED TO EITHER SIDE.

PRECIPITATION TIMING...
SNOW TO START...WILL OVERSPREAD BETWEEN 3AM IN CT...TO 7 AM AT THE
BORDER WITH NH. THEN...EXPECT A GRADUAL CHANGE OVER FROM THE S
COAST TO A WINTRY MIX...AND EVEN ALL RAIN BETWEEN 7 AM AND NOON.
THE PRECIP WILL LIKELY THEN PIVOT AT OR NEAR THE MASS PIKE TO
ROUTE 128...AND BEGIN TO TRANSITION BACK TO ALL SNOW LATE
AFTERNOON...ENDING AS A BRIEF PERIOD OF HEAVY SNOW AND GUSTY WINDS
DURING THE EVENING EVERYWHERE.

STRONGEST WINDS TIMING...
MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS.

PRECIPITATION TYPE /WINTRY MIX/...
EXPECT SNOWS TO BEGIN AFTER MIDNIGHT TONIGHT GIVEN THE COLD
START. THIS WILL OVERSPREAD FROM ABOUT 2-3AM TO ABOUT 7AM FROM S-N
GIVEN THE FASTER TIMING NOTED BY THE PREVIOUS FORECASTER.
THEN...WARMER AIR WILL FORCE A TRANSITION TO A WINTRY
MIX...INCLUDING SLEET...FREEZING RAIN AND ALL RAIN FROM S-N FROM
THE S COAST TO ABOUT THE MASS PIKE...TO WHERE THE MASS PIKE AND RT
128 MEET. AREAS CLOSER TO THE COAST WILL LIKELY SEE A PERIOD OF
ALL RAIN BY LATE MORNING AND AFTERNOON...WHILE AREAS CLOSER TO THE
PIKE WILL REMAIN IN A WINTRY MIX AND POSSIBLY TRANSITION BACK AND
FORTH. FOR THESE AREAS...MAINLY NORTHEASTERN CT...NORTHERN
RI...AND MA AROUND AND S OF THE PIKE...SLEET AND FREEZING RAIN
COULD YIELD UP TO AN 0.1 INCHES OF ICE ACCRETION.

N OF THE MASS PIKE AND MAINLY OUTSIDE OF W OF 128...HAS THE BEST
CHANCE FOR ALL SNOW...WITH THE HEAVIEST BAND DURING THE MORNING
AND AFTERNOON SETTING UP FROM EXTREME NE CT THROUGH THE WORCESTER
HILLS AND INTO SE NH...IN ESSENCE JUST NW OF THE RAIN/SNOW LINE.
NOTE THIS MAY SHIFT HOWEVER...GIVEN THE UNCERTAINTY. DO
HOWEVER...HAVE FAIRLY HIGH CONFIDENCE OF A BRIEF HEAVY BAND OF ALL
SNOW AS HEIGHTS CRASH AND THE LOW WRAPS UP TOMORROW EVENING...SO
EXPECT A LAST MINUTE TRANSITION TO BRIEF HEAVY SNOW WITH GUSTY
WINDS DURING THE EVENING...EVEN IN THOSE AREAS IN AN ADVISORY OR
WITHOUT A CURRENT HEADLINE. THIS COULD LEAD TO A RAPID CHANGE IN
ROAD CONDITIONS AND LOW VISIBILITY BEFORE IT COMES TO AN END. ALL
IN ALL...THE BEST CHANCE FOR ALL SNOW...AND THE BEST CHANCE FOR
BANDING ARE IN ROUGHLY THE AREA OF THE CURRENT WATCH...SO WILL BE
UPGRADING TO A WARNING...STATING THE CHANCE FOR 6+ AND EVEN
POTENTIALLY 8+ INCHES IN SPOTS. SNOW RATIOS WILL BE LOW WHERE THE
HEAVIEST BAND SETS UP...SO EXPECT THAT IT WILL BE HEAVY AND WET.
STAY TUNED TO LATEST UPDATES FOR ANY CHANGES IN SNOW AXES.

STRONG WINDS...
AS THE LOW RAPIDLY DEEPENS AND MAKES IT/S CLOSEST PASS TOMORROW
EVENING. EXPECT AN INCREASE IN WINDS ESPECIALLY AS THEY SHIFT
FROM THE N PRIMARILY...TO THE NW. AM NOTING A ROBUST N-NE LLJ
EXCEEDING 50 KT SKIRTING THE SE PORTION OF MA. WITHOUT THE HIGH
PRES TO THE N...IT WILL BE MORE DIFFICULT THAN NORMAL TO GET THIS
MOMENTUM TO THE GROUND. HOWEVER...BETTER MIXING ALONG THE OUTER
ARM OF CAPE COD AND THE ISLANDS THANKS TO MARINE INFLUENCE COULD
ALLOW SOME OF THIS TO MIX...SO WIND GUSTS OF 50 MPH ARE NOT OUT OF
THE QUESTION THERE. THEREFORE...WILL ALSO HOIST A WIND ADVISORY
WITH THIS UPDATE...WHICH MAY NEED TO BE EXPANDED SOMEWHAT
INLAND...BUT JUST DON/T HAVE THE CONFIDENCE WITH THIS UPDATE.

COASTAL FLOODING...
SEE THE COASTAL FLOOD SECTION BELOW.

TOMORROW NIGHT...
AFTER THE BRIEF BURST OF SNOW/WIND EXPECT A BREEZY AND COLD NIGHT
BEHIND THE EXITING LOW PRES ESPECIALLY AFTER MIDNIGHT. DEPENDING
ON HOW QUICKLY THE WINDS ARE ABLE TO DRY AREA ROADWAYS AND
SIDEWALKS...MAY NEED TO WATCH FOR SOME LEFTOVER PATCHY BLACK ICE
AS TEMPS FALL BACK INTO THE UPPER TEENS AND 20S BY DAYBREAK SUN.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...

* DRY AND SEASONABLE SUNDAY
* MAINLY DRY AND UNSEASONABLY COLD MONDAY THROUGH WEDNESDAY.
* OCEAN EFFECT SNOW SHOWERS ACROSS THE CAPE/ISLANDS AND SE MA MON/TUE
* MODERATING TEMPS TOWARD THE END OF THE WEEK

OVERVIEW...

PATTERN FEATURES A RIDGE IN THE WESTERN CONUS AND ACROSS THE NORTH
ATLANTIC WITH FULL LATITUDE TROF ACROSS EASTERN US WHICH WILL BRING
A SURGE OF UNSEASONABLY COLD CONDITIONS THROUGH MIDWEEK...ALBEIT
MAINLY DRY. DETERMINISTIC GUIDANCE KEEPING MON STORM SUPPRESSED AND
WELL SOUTH OF NEW ENG WITH MAINLY DRY CONDITIONS...HOWEVER AT LEAST
HALF OF GFS ENSEMBLE MEMBERS ARE FURTHER N AND BRING SNOW INTO SNE
MON NIGHT INTO TUE. ODDS FAVOR A MOSTLY DRY FORECAST BUT STILL NEED
TO WATCH THIS STORM CLOSELY AS IT COULD STILL TREND BACK N. BY THE
MIDDLE OF THE WEEK...WESTERN RIDGE BEGINS TO BREAK DOWN WHICH WILL
LEAD TO A MODERATING TREND TOWARD THE LATTER HALF OF THE WEEK AS
MODIFIED PACIFIC AIR GETS ENTRAINED INTO THE FLOW.

SUNDAY...

DRY WITH SEASONABLE TEMPS EXPECTED...ALTHOUGH IT WILL BE BLUSTERY
WITH GUSTY W/NW WINDS.

MONDAY AND TUESDAY...

MODEL CONSENSUS FAVOR A SUPPRESSED STORM PASSING WELL S OF NEW ENG
MON/MON NIGHT...HOWEVER THERE ARE STILL ENOUGH GFS ENSEMBLE MEMBERS
THAT ARE FURTHER N SO CANT ENTIRELY RULE OUT THIS STORM. THERE
REMAINS A LOW PROBABILITY THAT THIS STORM COULD HAVE A LARGER IMPACT
ON SNE...BUT ODDS FAVOR A GLANCING BLOW OR A MISS.  EVEN IF STORM IS
A MISS...IT APPEARS OCEAN EFFECT SNOW SHOWERS WILL AFFECT
CAPE/ISLANDS INTO PORTIONS OF SE MA.  VERY COLD AIR MOVING IN WITH
STEEP LOW LEVEL LAPSE RATES OVER THE OCEAN AND NE FLOW SUGGEST SOME
LIGHT ACCUMULATION POSSIBLE FOR CAPE/ISLANDS AND COASTAL SE MA.
UNSEASONABLY COLD BOTH DAYS WITH 925 MB TEMPS -12 TO -15C. HIGHS
WILL LIKELY BE IN THE TEENS TO MID 20S MON AND POSSIBLY A FEW
DEGREES COLDER TUE. EXPECT LOTS OF CLOUDS MON AND TUE...BUT
INCREASING SUNSHINE IN THE WEST TUE.  GUSTY N/NE WINDS DEVELOPING
LATE MON INTO TUE...ESPECIALLY NEAR THE COAST AS STORM INTENSIFIES
TO THE EAST.  SUBZERO WIND CHILLS LIKELY MON NIGHT.

WEDNESDAY...

SFC HIGH BUILDS IN FROM THE WEST WITH LOW LEVEL MOISTURE GRADUALLY
MOVING EAST AND LOWERING SUBSIDENCE INVERSION LIKELY BRINGING AN END
TO OCEAN EFFECT SNOW SHOWERS.  STILL LOTS OF CLOUDS EXPECTED SE NEW
ENG COAST...OTHERWISE MOSUNNY AND CONTINUED COLD WITH TEMPS SEVERAL
DEGREES BELOW NORMAL.  HIGHS IN THE 20S WITH TEENS HIGHER TERRAIN N
AND W MA.

THURSDAY AND FRIDAY...

MODERATING TEMPS EXPECTED THU AS HIGH PRES MOVES TO THE EAST WITH
MILDER SW FLOW DEVELOPING.  NEXT CHANCE OF SNOW SHOWERS WILL BE
SOMETIME THU NIGHT/FRI AS NEXT SHORTWAVE AND COLD FRONT APPROACHES.
TIMING OF FRONT UNCERTAIN AT THIS TIME RANGE WHICH WILL AFFECT
PRECIP TIMING AND TEMPS ON FRI.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...

THROUGH MIDNIGHT...HIGH CONFIDENCE.
MAINLY VFR. ALTHOUGH EXPECT BUILDING CLOUDS THROUGH THE EVENING
AND OVERNIGHT HOURS.

AFTER MIDNIGHT INTO THE DAY TOMORROW...MODERATE CONFIDENCE.
ALTHOUGH HAVE SOMEWHAT HIGH CONFIDENCE IN THE OVERALL EXPECTATION
TOMORROW...LOWER CONFIDENCE IN EXACT TIMING OR WHERE THE
RAIN/SNOW/MIX LINE ENDS UP. EXPECT LOW PRES TO BRING SNOW TO START
EARLY IN THE MORNING...WHICH WILL THEN TRANSITION TO A MIX OF
SLEET AND FREEZING RAIN ESPECIALLY S AND E OF THE WORCESTER
HILLS...MAINLY SNOW N. SOME AREAS WHERE IT REMAINS ALL SNOW...BUT
CLOSE TO THE MIX LINE MAY SEE 6-8 INCHES OF ACCUMULATION BEFORE
ITS ALL DONE. LESS ELSEWHERE. ICE ACCUMULATIONS OF A TENTH OF AN
INCH OR LESS. WINDS SHIFT THROUGH THE DAY FROM THE E TO THE
N...WITH GUSTS IN THE EVENING OF 20-30 KT. 30-45 KT AT TIMES ON
CAPE COD AND ACK.  THEN SHIFTING NW. SOME LLWS LIKELY.

TOMORROW NIGHT...HIGH CONFIDENCE.
CONDITIONS IMPROVE WITH WINDS SHIFTING NW. COULD BE A BURST OF
SNOW AT ALL TAF SITES BRIEFLY BEFORE ENDING WITH LOW VSBYS AND
QUICK ACCUMS DURING THE EVENING. AFTER ENDING EXPECT RAPID
IMPROVEMENT TO VFR BUT WITH WIND GUSTS 20-30KT OUT OF THE NW.

KBOS TAF...HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN
EXACT TIMING OF MIXING.

KBDL TAF...HIGH CONFIDENCE IN TAF TRENDS...LOWER CONFIDENCE IN
EXACT TIMING OF MIXING.

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

SUNDAY...HIGH CONFIDENCE. VFR. W/NW WIND GUSTS UP TO 25 KNOTS.

MONDAY AND TUESDAY...MODERATE CONFIDENCE. MVFR CONDITIONS EXPECTED
CAPE/ISLANDS AND PORTIONS OF SE MA WHERE SOME OCEAN SNOW SHOWERS ARE
POSSIBLE. LOW PROB MVFR COULD BE MORE WIDESPREAD IF STORM WHICH IS
PASSING TO OUT S ENDS UP FURTHER N. GUSTY N/NE WINDS TO 25-35 KT
DEVELOPING SE NEW ENG COAST LATE MON/MON NIGHT...THEN SLOWLY
DIMINISHING DURING TUE.

WEDNESDAY...MODERATE CONFIDENCE. MAINLY VFR. SOME LINGERING MVFR
POSSIBLE CAPE/ISLANDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/.

THROUGH TONIGHT...HIGH CONFIDENCE.
SWELLS DIMINISH THIS EVENING...GIVING WAY TO A SHORT PERIOD OF SUB
HEADLINE CONDITIONS UNTIL PRECIP OVERSPREADS DURING THE EARLY
MORNING HOURS.

TOMORROW INTO TOMORROW NIGHT...HIGH CONFIDENCE.
LOW PRES WILL RAPIDLY MOVE ACROSS THE SE WATERS AND INTENSIFY
TOMORROW EVENING. THIS WILL MEAN THAT A PERIOD OF STRONG GALE
FORCE WINDS ARE EXPECTED FIRST OUT OF THE N-NE...THEN SHIFTING TO
THE NW BY LATE EVENING AS THE LOW MOVES OVER. EXPECT HEAVY RAIN
AND FOG...POSSIBLY EVEN A LITTLE BIT OF SNOW CLOSER TO THE SHORE.
THE GALES BEGIN DURING THE AFTERNOON. SEAS BUILD TO ABOUT 15 FT ON
THE OUTER SE WATERS.

SUNDAY...MODERATE CONFIDENCE.
NW WINDS MAY APPROACH GALE FORCE AT TIMES...BUT SHOULD BE
SUBSIDING EARLY...SUCH THAT AT LEAST SMALL CRAFT ADVISORIES ARE
LIKELY TO BE NEEDED FOR ALL WATERS DURING THE REMAINDER OF THE
DAY.

OUTLOOK /SUNDAY THROUGH WEDNESDAY/...

SUNDAY...HIGH CONFIDENCE.  W/NW GUSTS TO 25-30 KT IN COLD ADVECTION
PATTERN.

MONDAY AND TUESDAY...MODERATE CONFIDENCE. LOW PRESSURE TRACKS SOUTH
OF NEW ENGLAND...BUT SHOULD COME CLOSE ENOUGH TO BRING INCREASING
N/NE WINDS AND BUILDING SEAS. GALE FORCE WIND GUSTS LIKELY
DEVELOPING LATE MON INTO MON NIGHT AND LINGERING INTO EARLY TUE
ACROSS SE WATERS.

&&

.TIDES/COASTAL FLOODING...
HAVE UPGRADED TO A COASTAL FLOOD ADVISORY FOR BOSTON HARBOR
THROUGH CAPE COD...AND NANTUCKET FOR THE EARLY AFTERNOON HIGH TIDE
CYCLE TOMORROW...WHICH IN BOSTON IS 11.4 FEET. THE FASTER
PROGRESSION OF THIS STORM NOW SUGGESTS THAT MINOR COASTAL FLOODING
/LOW PROBABILITY OF A FEW POCKETS OF MODERATE/ IS LIKELY IN THIS
AREA FOR THAT HIGH TIDE. WILL STILL NEED TO WATCH CONDITIONS FOR
THE OVERNIGHT HIGH TIDE AS WELL AS THE STORM MOVES OFFSHORE...BUT
WINDS WILL HAVE A STRONG WESTWARD COMPONENT BY THAT TIME...IT IS
JUST A MATTER AS TO WHETHER THE LEFTOVER SURGE WILL BE ABLE TO
MAKE UP THE DIFFERENCE. NOTE THAT EVEN THOUGH IT IS NOT CURRENTLY
OUT FOR THE NORTH SHORE AND CAPE ANN...IT IS POSSIBLE THAT THE
SURGE WILL BE A BIT HIGHER THAN CURRENTLY FORECAST...SO IT MAY
NEED TO BE ADDED THERE AS WELL.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR CTZ002>004.
MA...COASTAL FLOOD ADVISORY FROM NOON TO 4 PM EST SATURDAY FOR
     MAZ015-016-019-022-024.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR MAZ002-003-
     007>009-015>018-020-021.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR MAZ004>006-
     010>014-026.
     WIND ADVISORY FROM 3 PM SATURDAY TO MIDNIGHT EST SATURDAY
     NIGHT FOR MAZ022-024.
RI...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR RIZ002>006.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR RIZ001.
MARINE...GALE WARNING FROM 1 PM SATURDAY TO 7 AM EST SUNDAY FOR
     ANZ231>235-237-250-251-254>256.
     SMALL CRAFT ADVISORY FROM 1 PM SATURDAY TO 7 AM EST SUNDAY FOR
     ANZ230-236.

&&

SYNOPSIS...KJC/DOODY
NEAR TERM...DOODY/DUNTEN
SHORT TERM...DOODY
LONG TERM...KJC
AVIATION...KJC/DOODY
MARINE...KJC/DOODY
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 23, 4:15 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EST FRI JAN 23 2015

MAZ002-003-007>009-017-018-020-021-RIZ002>006-242115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-
415 PM EST FRI JAN 23 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ004>006-010>014-026-RIZ001-242115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
415 PM EST FRI JAN 23 2015

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-RIZ007-008-242115-
DUKES MA-NEWPORT RI-BLOCK ISLAND RI-
415 PM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN WILL LIKELY CHANGE TO A BRIEF PERIOD OF SNOW SATURDAY EVENING
BEFORE ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022-024-242115-
BARNSTABLE MA-NANTUCKET MA-
415 PM EST FRI JAN 23 2015

...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 4 PM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

RAIN WILL LIKELY CHANGE TO A BRIEF PERIOD OF SNOW SATURDAY EVENING
BEFORE ENDING. SOME MINOR ACCUMULATIONS POSSIBLE ON CAPE COD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ019-242115-
EASTERN PLYMOUTH MA-
415 PM EST FRI JAN 23 2015

...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

SNOW CHANGING TO RAIN SATURDAY MORNING...THEN BACK TO SNOW LATE
SATURDAY OR SATURDAY EVENING BEFORE ENDING. ACCUMULATIONS OF 1 TO
2 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ015-016-242115-
SUFFOLK MA-EASTERN NORFOLK MA-
415 PM EST FRI JAN 23 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM NOON TO 4 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-251-254>256-242115-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
415 PM EST FRI JAN 23 2015

...GALE WARNING IN EFFECT FROM 1 PM SATURDAY TO 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

ANOTHER ROUND OF GALE FORCE WIND GUSTS ARE POSSIBLE LATER MONDAY
INTO TUESDAY ACROSS THE EASTERN WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-242115-
BOSTON HARBOR-NARRAGANSETT BAY-
415 PM EST FRI JAN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Hampden

When
January 24, 4:00 AM EST to 10:00 PM EST
Where
Eastern Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across eastern Hampden County.

Heavy Snow, Northern Worcester

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to nine inches of snow fell across northern Worcester County.

Heavy Snow, Western Middlesex

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Western Middlesex forecast zone
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across western Middlesex County.

Heavy Snow, Western Essex

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across interior Essex County.

Heavy Snow, Southern Worcester

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Southern Worcester forecast zone
Reported by
Trained Spotter
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Four to eight inches of snow fell across southern Worcester County.

Heavy Snow, Southeast Middlesex

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Southeast Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across southeastern Middlesex County.

Heavy Snow, Northwest Middlesex County

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Trained Spotter
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across northwestern Middlesex County.

Heavy Snow, Eastern Essex

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Eastern Essex forecast zone
Reported by
COOP Observer
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Three to seven inches of snow fell across coastal Essex County.

Heavy Snow, Suffolk

When
January 24, 5:00 AM EST to 10:00 PM EST
Where
Suffolk forecast zone
Reported by
Social Media
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Five to six inches of snow fell across Boston and Suffolk County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557119, 557115, 557117, 557118, 557120, 557121, 557122, 557123, 557124.